alcoholAlcohol is a central nervous system depressant that has its chemical basis in ethanol, which is typically created by fermenting plant products like fruits or grain. Common symptoms of alcohol intoxication include dizziness, euphoria, loss of inhibitions, and fatigue.

Adderall is an amphetamine-based stimulant designed to treat attention deficit hyperactivity disorder, or ADHD. It is a commonly prescribed medication, which means it is easy to find and steal or purchase illicitly. Side effects of taking Adderall, especially without a prescription, include hyperalertness, hypersensitivity to sensation, loss of inhibitions, twitching, shakiness, and paranoia.

Mixing these two disparate drugs is considered by some sources to be among the deadliest combinations of intoxicants. Unfortunately, it is also one of the more common combinations of intoxicating substances. Some people who take this combination of stimulants and alcohol do so accidentally, while others do so to get high. People who ingest these together with the intention of getting high may mistakenly believe that alcohol and Adderall cancel each other out, since they are two different classes of intoxicating substances. While a stimulant can mask some of the symptoms of alcohol intoxication, like tiredness, it does not stop the body from being affected by alcohol or from experiencing the effects of Adderall. This can be a very dangerous combination.

The Dangers of Mixing Adderall and Alcohol

When a person mixes Adderall and alcohol, they may experience:

  • Increased body temperature, up to hyperthermia
  • Rapid or irregular heart rate
  • Changes to blood pressure, especially elevated blood pressure
  • Psychosis or extreme paranoia
  • Vomiting
  • Muscle twitching
  • Headaches
  • Loss of coordination that can lead to dangerous falls
  • Loss of inhibition, leading to poor decision-making

Stimulants like Adderall mask the effects of depressants like alcohol. This means that consuming these together can prevent a person from realizing how much alcohol has been consumed because the stimulant masks the slowed down, tired sensations of being drunk. This can easily lead to alcohol poisoning.


 

Symptoms of alcohol poisoning include:

  • Extreme confusion or forgetfulness
  • Blacking out
  • Vomiting
  • Seizures
  • Depressed, reduced, or irregular breathing
  • Blue-tinged, cold, or clammy skin
  • Changes in body temperature
  • Stupor, or being awake but unresponsive
  • Being unable to wake up after falling asleep

Depressed blond woman sitting on the floor with her head down and leaning against a wall isolated on

Ready to leave addiction behind?

Call now to speak to a consultant about your treatment options

Get Help Today

Call Now

(972) 848-0221

100% Confidential

 

Adderall can also make the body process alcohol more quickly, increasing how fast a person gets drunk. This can cause alcohol poisoning.

Very serious, dangerous side effects of mixing alcohol and Adderall include:

  • Cardiovascular problems, including heart attack, stroke, and damage to blood vessels from high blood pressure
  • Amnesia and other memory problems due to extreme intoxication
  • Head trauma or broken bones from serious falls due to a lack of coordination
  • Psychosis, paranoia, and hallucinations that can lead to intense aggression or erratic behavior

Who is More Likely to Mix Alcohol and Adderall?

People who take Adderall to treat ADHD should be very wary of mixing their prescription with alcohol. Safety can depend a great deal on when the person last took their dose of Adderall, but in general, mixing prescription medications with alcohol can have damaging side effects, and doctors recommend avoiding this.

College students are more likely to mix Adderall and alcohol. Many students taken Adderall illicitly to maintain a sense of focus during all-night study sessions or essay writing sprees. Although Adderall does not improve focus or learning in people who do not have ADHD, it is a commonly held belief that taking a stimulant like Adderall will help a person stay awake while cramming for an exam or class. College students are also more likely to ingest large quantities of alcohol at parties or social events, even when they are underage. Peer pressure can lead to drinking more when students socialize. If a student has taken Adderall to study, then attends a party and drinks, they could seriously injure themselves, suffer alcohol poisoning, or die. Students’ peers may also pressure them into combining these two in order to enhance the effects of one or the other substance.

A study published by the National Institute on Drug Abuse (NIDA) found that, in 2014, 35.4 percent of college students reported binge drinking (five or more drinks in a row) within the past two weeks; 42.6 percent reported having been drunk in the past month once or more. Stimulant use is on the rise among college students, too, although Adderall abuse specifically slightly declined between 2013 and 2014 – from 10.7 percent to 9.6 percent.

Imbibing alcohol is a common component of polydrug abuse, according to a study conducted by the European Monitoring Centre for Drugs and Drug Addiction. Drinking alcohol is one of the more common forms of intoxication in the world, since it is legal above a certain age in most countries. Polydrug users may combine alcohol and one other substance of abuse, such as Adderall, or they may combine multiple substances, including alcohol, cigarettes, marijuana, and/or Adderall.

This form of substance abuse is common among amphetamine users, including people who abuse Adderall, according to a survey conducted by the Australian Government Department of Health. This could be a method of enhancing the high from Adderall, or it could be to modulate the high with other substances so the amphetamine does not stimulate paranoia or aggression; some people surveyed said they used a depressant after the amphetamine high began to wear off, so they could sleep. Although the practice may seem controlled, it can be dangerous and lead to serious side effects.

Concerned about treatment costs?

Call now for FREE insurance and payment consultation

(972) 848-0221

100% Confidential

Get Help

Mixing substances to increase or modulate a high is a sign of addiction and serious drug abuse problems. It is important to get help, so contact a doctor or rehabilitation program to begin the process of detox and therapy to overcome these issues. Mixing drugs like alcohol and Adderall can be very dangerous, leading to psychosis, heart attack, seizures, or death. However, a rehabilitation program with medical professionals will be able to help.